MAUDE Adverse Event Report: SPECTRANETICS CORPORATION TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

SPECTRANETICS CORPORATION TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number 545-511
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 10/13/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
D4): device lot number, expiration date unk.Partial udi populated.H3): the device was discarded, thus no investigation could be completed.H4): device manufacture date unk because lot number unk.H6): perforation of vessels and death are known risks of complication with use of the tightrail device.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.
 
Event or Problem Description
A lead extraction procedure commenced to remove a right atrial (ra), a right ventricular (rv) and a left ventricular (lv) lead due to cied system/pocket infection.Spectranetics lead locking devices (llds) were inserted into each lead to provide traction.Beginning with a spectranetics 11f tightrail (long) rotating dilator sheath on the ra lead, advancement was unsuccessful.Switching to a spectranetics 11f tightrail sub-c rotating dilator sheath, progress was made to the superior vena cava (svc).Once reaching this area, the tightrail sub-c was removed, and replaced with the same 11f tightrail (long).However, the patient's blood pressure suddenly dropped.An ice catheter confirmed there was no effusion or hemothorax, the blood pressure improved over time, and the ra lead was removed without difficulty.A spectranetics glidelight laser sheath was reportedly used, but time of use is unknown.Next, the lv lead was targeted for removal.Using the tightrail sub-c, progress was made to the svc, then replaced with the same tightrail (long), which advanced to the coronary sinus (cs) os.The lv lead appeared to be stuck in the mid-lateral cs, but freed with mild traction.When the tightrail (long) was removed from the patient, sudden brisk arterial bleeding was observed, and rescue efforts began immediately.The physician manually compressed the site of bleeding at the pocket and tried to place sutures without success, resulting in 500-700 ml blood loss.Blood transfusions were administered, and vascular surgery was called in to attempt hemostasis.A large vessel injury was identified, and a limited vascular repair was performed at the pocket using sutures.However, the patient's condition precipitously declined, with blood pressure continuing to drop.Frank signs of heart failure were detected via transesophageal echocardiography (tee), and required medical support.The patient went into ventricular tachycardia (vt) and ventricular fibrillation (vf), which required multiple defibrillator attempts, and with use of medications, the heart rhythm stabilized.After the limited repair, there was a dramatic reduction in bleeding but not full resolution.Angiograms were taken, with no signs of active bleeding.Subsequent angiograms revealed the axillary artery had begun to thrombose.The patient became entirely unresponsive to further medical intervention, and suffered overwhelming disseminated intravascular coagulation (dic) and was unable to recover, resulting in death.Posthumously, a perforation of a distal, posterior branch of the axillary artery was discovered.It is likely that during the initial implant of the lv lead, it entered and exited the axillary artery and then entered the subclavian vein, where it was subsequently implanted in the cs.When the tightrail advanced down the lv lead, it opened up the axillary artery, where the lead had been present since the time of implant.This event captures the 11f tightrail (long) advancing down the lv lead when the perforation occurred, requiring intervention but resulting in death.There was no alleged malfunction of any spectranetics devices in use during the procedure.
 
Additional Manufacturer Narrative
Udi related data quality updates only.D4): correction: removing primary di number from udi# field.The lot number was not provided, thus an entire udi# is unavailable.G3): on 09jul2024, the manufacturer received fda email correspondence identifying a discrepancy in the udi information (section d of the initial mdr).Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.

Brand Name
TIGHTRAIL ROTATING DILATOR SHEATH
Common Device Name
DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
barbara creel
9965 federal drive
colorado springs, CO 80921
719447-2465
MDR Report Key18095496
Report Number3007284006-2023-00059
Device Sequence Number14938716
Product Code DRE
UDI-Device Identifier00813132020880
UDI-Public00813132020880
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K150360
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number545-511
Device Catalogue Number545-511
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer07/09/2024
Initial Report FDA Received Date11/08/2023
Supplement Report FDA Received Date07/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEDTRONIC 4193 LV LEAD; MEDTRONIC 5076 RA PACING LEAD; MEDTRONIC 6949 RV PACING LEAD; SPECTRANETICS 11F TIGHTRAIL SUB-C DILATOR SHEATH; SPECTRANETICS GLIDELIGHT LASER SHEATH; SPECTRANETICS LEAD LOCKING DEVICES
Outcome Attributed to Adverse Event Death; Required Intervention; Life Threatening;
Patient Age86 YR
Patient SexMale
Patient Weight81 KG
Patient EthnicityNon Hispanic
Patient RaceWhite